Drug Criteria & Outcomes

Heparin can put patients at risk for HIT

Heparin, a common anticoagulant used to prevent blood clots, is one of the most commonly used medications in U.S. hospitals. However, heparin therapy can cause an immune-disorder known as heparin-induced thrombocytopenia (HIT).

Each year, nearly 12 million Americans are treated with heparin for conditions such as blood clots in the legs or lungs, heart attacks, or angioplasty. Of these 12 million people, as many as 360,000 will develop HIT, an estimated 120,000 will develop a thrombotic complication (stroke, limb amputation or death), and up to 36,000 will die.

HIT is diagnosed clinically by a drop in blood platelet count below 100,000/microliter or a dramatic 50% reduction in platelet count, as compared to baseline. Although heparin is administered to prevent blood clots, in HIT patients, it paradoxically may result in the development of blood clots.

HIT usually occurs five to 10 days following heparin treatment, although it may begin sooner. Diagnosis of the disorder can be complicated by similarities between the symptoms of HIT and other syndromes, as well as the limitations of existing laboratory assays. Diagnosis can be made even more challenging because physicians expect bleeding, not clotting, with thrombocytopenia. Thus, physicians inadvertently may exacerbate the condition by continuing anticoagulation therapy with heparin in patients who develop HIT.

If left untreated or misdiagnosed, HIT patients may develop serious complications such as pulmonary embolism, heart attack, limb damage requiring amputation, or even death. Mortality from HIT is estimated to be as high as 30% in patients who develop serious complications.